Lake St. Clair, 2013

Marine Thunderstorm Winds in Lake St. Clair, June 17, 2013

June 17, 2013 · NWS DTX · 2 events in 1 county or zone

Two strong to severe thunderstorms moved through Lake St Clair.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Two strong to severe thunderstorms moved through Lake St Clair.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 17, 3:01 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 17, 3:01 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
401 PM EDT MON JUN 17 2013

.SHORT TERM...THIS AFTERNOON AND TONIGHT

MAIN CONCERN FOR THE SHORT TERM WILL BE CONVECTION INITIATING THIS
AFTERNOON AND PERSISTING INTO EVENING AS LIFT/FORCING FROM SHORTWAVE
NOW SHIFTING INTO WESTERN GREAT LAKES PROVIDES SUPPORT FOR ACTIVITY
THAT FIRES ALONG SURFACE FRONT DRAPED FROM THE SAGINAW VALLEY INTO
THE THUMB REGION.

LEAD SURFACE TROUGH NEAR THE MICHIGAN/OHIO STATE LINE WILL CUT OFF
THE REGION FROM THE BEST BOUNDARY LAYER MOISTURE/INSTABILITY...BUT
STRONG SOLAR INSOLATION DURING THE REMAINDER OF THE AFTERNOON WILL
ALLOW FOR MODEST INSTABILITY EVEN IN AREAS WHERE SURFACE DEW POINTS
WILL BE LIMITED TO THE MID/UPPER 50S. GIVEN BULK WIND SHEAR VALUES
OF 45 KNOTS IN STRONG WEST/NORTHWEST FLOW REGIME...EXPECT SOME
DEGREE OF ORGANIZATION TO THE SHOWERS/THUNDERSTORMS THAT DEVELOP AS
THE INFLUENCE OF THE UPPER LEVEL WAVE INCREASES STEADILY DURING PEAK
HEATING/INSTABILITY OF THE AFTERNOON. THE ACTIVITY WILL ALSO BE
AIDED BY INCREASE LOW LEVEL CONVERGENCE AS NORTHEAST FLOW FROM
DEVELOPING LAKE BREEZE FROM LAKE HURON WILL AUGMENT THE PUSH OF THE
SYNOPTIC FRONTAL BOUNDARY SOUTHWARD THROUGH THE CWA.

STEEP LAPSE RATES THROUGH AT LEAST 650 MB IN WELL MIXED NORTHWEST
FLOW WILL PROVIDE A FAVORABLE ENVIRONMENT FOR GUSTY WINDS WITHIN
THUNDERSTORM DOWNDRAFTS. ALSO...RELATIVELY LOW FREEZING LEVEL WITH
LACK OF ANY SIGNIFICANT UPPER RIDGING OVER AREA WILL BE FAVORABLE
FOR SOME HAIL DEVELOPMENT.

SO...AS THE PREVIOUS FORECAST OUTLINED NICELY...THERE WILL BE A
CHANCE FOR SEVERAL SEVERE STORMS FROM THIS AFTERNOON INTO THE EARLY
EVENING AS ACTIVITY GRADUALLY EXPANDS AS INSTABILITY MAXES OUT WITH
LATE DAY HEATING. WHILE THE MAIN WINDOW FOR ACTIVE STORMS WILL EXIST
THROUGH 00Z-01Z...LINGERING CONVECTION WILL MOST LIKELY PERSIST OVER
SOME PARTS OF THE AREA INTO THE 04Z-06Z TIME FRAME AS LIFT FROM THE
TRAILING ENTRANCE REGION OF UPPER JET SHIFTS OVER THE AREA.

ANY REMAINING ACTIVITY WILL END QUICKLY AFTER MIDNIGHT AS FRONTAL
BOUNDARY PUSHES SOUTH OF THE AREA...AUGMENTED BY THE AGEOSTROPHIC
CIRCULATION ON THE TAIL END OF THE UPPER JET. BUILDING HIGH PRESSURE
WILL BRING RELATIVELY COOL TEMPERATURES INTO MUCH OF THE CWA...WITH
LOW TEMPERATURES NEAR 50 OVER THE NORTHERN CWA...AND MID 50S FOR A
GOOD PORTION OF THE AREA.

&&

.LONG TERM...TUESDAY THROUGH SUNDAY

AN ANTICYCLONE OF CANADIAN ORIGIN WILL BECOME ESTABLISHED OVER THE
GREAT LAKES IN WELL ORGANIZED CONFLUENCE ALOFT. THE SURFACE HIGH
WILL MAINTAIN A CENTERING OVER LAKE HURON THROUGH WEDNESDAY NIGHT.
AS THIS SURFACE HIGH PASSES EAST NWP SUGGESTS A STRONG SURFACE RIDGE
WILL THEN PERSIST OVER THE LAKE AGGREGATE THROUGH FRIDAY. A FINE
STRETCH OF EARLY SUMMER WEATHER IS EXPECTED WITH CONDITIONS THAT ARE
NOTABLY COOL. SURFACE TEMPERATURES TUESDAY SHOULD FAIL TO CLIMB OUT
OF THE 60S FOR THE THUMB...WITH READINGS IN THE HEAT ISLAND ABLE TO
REACH THE MID 70S DUE TO FULL JUNE INSOLATION. TUESDAY NIGHT WILL BE
DOWNRIGHT COOL WITH GUIDANCE SUGGESTING WIDESPREAD LOWER TO MIDDLE
40S WHICH WILL BE SOME 15 TO 17 DEGREES COOLER THAN NORMAL.

RETURN FLOW WILL EVENTUALLY COLLAPSE UPON THE REGION BY THIS
WEEKEND. CLEAN SHOWALTER INDICES ANALYSIS SUGGESTS THAT A
THERMODYNAMIC PROFILE CONDUCIVE FOR PRECIPITATION WILL ARRIVE ON
SATURDAY. IT IS AT THIS TIME THAT SOUTHEASTERN MICHIGAN MAY BECOME
IN LINE WITH POSSIBLE MCS TRACK THAT WILL BE CRESTING AN INBOUND MID
TO UPPER LEVEL RIDGE.

&&

.MARINE...

APPROACHING SHORTWAVE WILL INDUCE WEAK SURFACE LOW PRESSURE ALONG
FRONTAL BOUNDARY DRAPED THROUGH THE CENTRAL GREAT LAKES. SHOWER AND
THUNDERSTORM DEVELOPMENT WILL INCREASE AS THIS PROCESS TAKES PLACE
DURING PEAK HEATING LATE TODAY...WITH CONVECTION PERSISTING INTO
THIS EVENING AS JET SUPPORT SHIFTS OVERHEAD.

NORTHEAST FLOW WILL INCREASE OVERNIGHT INTO EARLY TUESDAY IN THE
WAKE OF THIS SYSTEM...BUT ONLY TOP OUT AROUND 15 KNOTS...SO WHILE
WAVES WILL BUILD OVER SOUTHERN LAKE HURON IN PARTICULAR...EXPECT
CONDITIONS TO REMAIN UNDER SMALL CRAFT ADVISORY CRITERION FOR THE
NEARSHORE ZONES...PEAKING AT 2-4 FEET OVER FAR SOUTHERN LAKE HURON.

ONCE THIS SLIGHTLY ENHANCED FLOW SUBSIDES BY MIDDAY TUESDAY...HIGH
PRESSURE WILL BRING FAVORABLE MARINE CONDITIONS FOR THE REMAINDER OF
THE WEEK AS WINDS BECOME LIGHT AND VARIABLE.

&&

.AVIATION...ISSUED 100 PM EDT MON JUN 17 2013

//DISCUSSION...

COLD FRONT DRAPED NEAR MBS TO LDM HAS STALLED OUT SOME WITH -TSRA
ORIENTED ALONG AND AHEAD OF THE FRONT. SURFACE OBS IN NORTHERN MI
HAVE CONFIRMED THAT INDICATE THE ACTIVITY IS HIGH-BASED WITH CLOUD
BASES NEAR 5-7.5K FEET. THIS WILL KEEP THE TAFS IN VFR MODE THROUGH
THE FORECAST...DESPITE THE POSSIBILITY FOR SHORT PERIODS OF VIS
DROPPING TO 5SM OR LESS WITHIN STRONGER STORMS. COLD AND DRY
ADVECTION COUPLED WITH A TIGHT PRES GRADIENT INTO TUES WILL BRING
WIND GUSTS OVER 20KT.

FOR DTW...THE PROBABILITY FOR THUNDERSTORMS TO IMPACT THE TERMINAL
WITH THE COLD FRONTAL PASSAGE CURRENTLY REMAINS TOO LOW TO INCLUDE
IN THE TAFS. FROPA LOOKS TO OCCUR AROUND 01-03Z.

//DTW THRESHOLD THREATS...

* LOW CONFIDENCE IN CEILINGS BELOW 5000 FT THIS AFTERNOON THROUGH
TONIGHT.

* LOW CONFIDENCE IN THUNDERSTORM POTENTIAL LATE THIS AFTERNOON
THROUGH TONIGHT.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

SHORT TERM...DG
LONG TERM....CB
MARINE.......DG
AVIATION.....MM

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jun 17, 2:49 PM EST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
349 PM EDT MON JUN 17 2013

MIZ053-060>063-068>070-075-076-082-083-180745-
SAGINAW-SHIAWASSEE-GENESEE-LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-
MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
349 PM EDT MON JUN 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON
INTO EARLY EVENING AS A COLD FRONT SLOWLY MOVES THROUGH THE AREA.
ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING WIND GUSTS
TO 60 MPH AND HAIL UP TO ONE INCH IN DIAMETER. ISOLATED STORMS
THIS AFTERNOON CAPABLE OF WIND GUSTS TO 70 MPH...GOLFBALL SIZED
HAIL AND POSSIBLY AN ISOLATED TORNADO...MAINLY NORTH AND EAST OF
THE I 75 CORRIDOR. STORM MOTION WILL BE NORTHWEST TO SOUTHEAST AT
35 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL MOST LIKELY NOT BE NEEDED DUE TO THE
ISOLATED NATURE OF THE SEVERE WEATHER POTENTIAL.

MIZ047>049-054-055-180745-
MIDLAND-BAY-HURON-TUSCOLA-SANILAC-
349 PM EDT MON JUN 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS INTO THIS EVENING WITH
ISOLATED SEVERE THUNDERSTORMS POSSIBLY PRODUCING WIND GUSTS TO 60
MPH AND HAIL TO ONE INCH IN DIAMETER. STORMS WILL MOVE TO THE
SOUTHEAST AT 35 MPH AS A COLD FRONT SLOWLY SHIFTS THROUGH THE
REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-180745-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
349 PM EDT MON JUN 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON
INTO EARLY EVENING AS A COLD FRONT SLOWLY MOVES THROUGH THE AREA.
ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING WIND GUSTS
TO 60 MPH AND HAIL UP TO ONE INCH IN DIAMETER. STORM MOTION WILL
BE NORTHWEST TO SOUTHEAST AT 35 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

DG

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Local storm report, Jun 17, 4:06 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
506 PM EDT MON JUN 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     2 ENE OXFORD            42.83N 83.22W
06/17/2013                   OAKLAND            MI   TRAINED SPOTTER

            2.5 FOOT DIAMETER TREE UPROOTED WITH DOWNED POWER LINES
            BLOCKING ROAD. RADAR ESTIMATED TIME.

&&

SCHULTZ
Local storm report, Jun 17, 4:11 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
511 PM EDT MON JUN 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     5 ESE DAVISON           43.01N 83.42W
06/17/2013                   LAPEER             MI   TRAINED SPOTTER

            TREES SNAPPED AND UPROOTED ALONG WITH DAMAGE ROOFS.

&&

SCHULTZ
Local storm report, Jun 17, 4:18 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
518 PM EDT MON JUN 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     TSTM WND DMG     4 SE DAVISON            42.99N 83.46W
06/17/2013                   GENESEE            MI   TRAINED SPOTTER

            TREE SNAPPED IN HALF

&&

SCHULTZ
Local storm report, Jun 17, 4:20 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
520 PM EDT MON JUN 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     TSTM WND DMG     1 WSW ROMEO             42.80N 83.02W
06/17/2013                   MACOMB             MI   TRAINED SPOTTER

            LARGE TREE DOWN ON HOUSE WITH DOWNED POWER LINES

&&

SCHULTZ
Special weather statement, Jun 17, 4:20 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
520 PM EDT MON JUN 17 2013

MIZ047-172200-
MIDLAND-
520 PM EDT MON JUN 17 2013

...SIGNIFICANT WEATHER ADVISORY...

AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF COLEMAN...MOVING SOUTHEAST
AT 40 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  OIL CITY BY 530 PM EDT...
  PLEASANT VALLEY BY 535 PM EDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

SF/RBP
Local storm report, Jun 17, 4:22 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
522 PM EDT MON JUN 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     TSTM WND DMG     3 WSW FOSTERS           43.28N 83.96W
06/17/2013                   SAGINAW            MI   TRAINED SPOTTER

            18 INCH DIAMETER TREE DOWN ON HOUSE.

&&

SCHULTZ

The radar

The Detroit radar (KDTX), 71 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

2 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Lake St Clair (U.S. Portion)

When
June 17, 4:26 PM EST
Where
Lake St Clair (U.S. Portion) forecast zone, 8.36 mi SE of New Baltimore
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.590, -82.620

A thunderstorm destroyed a boathouse along the Eastern Lake St. Clair Shoreline.

Marine Thunderstorm Wind, Lake St Clair (U.S. Portion)

When
June 17, 7:22 PM EST
Where
Lake St Clair (U.S. Portion) forecast zone, 6.78 mi SW of New Baltimore
Measured
39 kt (45 mph) measured gust
Reported by
ASOS
Coordinates
42.610, -82.823

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake St. Clair in 2013Every state in 2013This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 461176, 461174.